MAUDE Adverse Event Report: SHIRAKAWA OLYMPUS CO., LTD. ELECTROSURGICAL UNIT

SHIRAKAWA OLYMPUS CO., LTD. ELECTROSURGICAL UNIT
Model Number UES-40
Medical Device Problem Codes Smoking (1585); Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported for this event by the olympus field service engineer, during preparation for use, the device was found to have sparked and smoked.There is no patient involvement and no harm reported to any person.The device was taken out of service.
 
Additional Manufacturer Narrative
The device is not returned, as such a definitive root cause of the reported complaint cannot be determined at this time.This event is under investigation.A supplemental report will be submitted upon completion of the investigation or upon receiving additional information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The subject device was returned to an olympus service center for evaluation.During inspection and testing, service observed that externally, the top cover appeared to have suffered impact damage to the rear right-hand corner which bent the top cover out of shape.The rear panel was rusted in several locations with a large build-up of rust around the fluid shields above the fans and the mains input socket.The rear panel had suffered impact damage to the lower right-hand corner.The front panel saline socket had evidence of charring within the sockets.Internally, the device appeared to have suffered from fluid ingress which rusted the front panel chassis, lower chassis, screws, and there is evidence of fluid ingress around the screw mounts on the lower chassis and underneath the control printed circuit board (pcb).The rear panel was removed to reveal large amounts of rust on the converter pcb.The front panel gasket was worn and had started to disintegrate.The front panel ledge which retains the front panel gasket had split with a large section being removed during disassembly for safety reasons.There was a build-up of dust on the plastic insulating sheaths which protect the converter pcb looms.The oscillating board did not have the upgraded components identifying the device is not hardware revision 3 compliant as specified in tis 142t-030r.There is no evidence of burning or charring within the device on any of the boards.When tested, the device powered up correctly displaying software version 2.00.The error log indicated multiple fault error 02¿s [high frequency voltage monitor failure] in the monopolar cut display and multiple error 01¿s [counter electrode plate abnormality] and 02¿s in the monopolar coag display.The monopolar coag display indicates user errors relating to patient plate problems generating error 01 and saline solution issues generating error 02 [solution detection abnormality].The monopolar cut display indicated multiple error 02¿s which indicates high frequency voltage monitoring damage.This error is a hardware error relating to the monitoring board.The device failed the inspection tests for the saline power output tests with the output being below the minimum allowed limit.All other inspection tests have passed.Per the legal manufacturer, these other device issues identified by service have no potential to cause or contribute to death or serious injury if the malfunctions were to recur.The customer¿s reported issue was not confirmed.There was no evidence of burning or charring within the device on any of the pcbs.It is suspected the sparking and the smoke issue has arisen from the saline port shorting together resulting in the charring seen within the port sockets.Since the device is more than 15 years old, the device history record was unable to be reviewed.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the legal manufacturer¿s investigation, although the reported event could not be reproduced, traces of charring was found in the output socket, and it is possible that sparks and smoke were generated from the socket for some reason.However, a definitive root cause could not be determined.The event can be detected/prevented by following the instructions for use which state: [important information ¿ please read before use] the ues-40 should only be used under the conditions described in , ¿operating environment¿ in the appendix.Use under other conditions may impede normal performance and/or result in equipment damage.[6.2 storage].Store the equipment at room temperature in the horizontal position in a clean, dry and stable location.Olympus will continue to monitor field performance for this device.

Brand Name
ELECTROSURGICAL UNIT
Common Device Name
ELECTROSURGICAL UNIT
Manufacturer (Section D)
SHIRAKAWA OLYMPUS CO., LTD.
3-1 okamiyama
odakura, nishigo-mura
nishishirakawa-gun, fukushima 961-8 061
JA  961-8061
Manufacturer Contact
masaharu hirose
3-1 okamiyama
odakura, nishigo-mura,
nishishirakawa-gun, fukushima 961-8-061
JA   961-8061
426422891
MDR Report Key15454826
Report Number3002808148-2022-02185
Device Sequence Number6902389
Product Code GEI
UDI-Device Identifier04953170165429
UDI-Public04953170165429
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K030194
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 11/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUES-40
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2022
Supplement Date Received by Manufacturer10/24/2022
Initial Report FDA Received Date09/20/2022
Supplement Report FDA Received Date11/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown